Erythema Annulare Centrifugum Treatment & Management

Updated: Apr 28, 2016
  • Author: Marisel Peralta-Abejo, MD, DPDS; Chief Editor: William D James, MD  more...
  • Print
Treatment

Medical Care

Erythema annulare centrifugum (EAC) is usually self-limited. Topical steroids usually cause involution of the treated lesions, but they do not prevent the occurrence of new lesions or recurrence of the eruption. Systemic or injection steroid therapy is effective, but the eruption returns once these drugs are withdrawn. As previously mentioned, several cases of EAC have resolved once the underlying diseases were treated. Therefore, a search for and treatment of the underlying disorder is the primary therapy. However, an exhaustive workup for occult malignancy is not warranted because the relationship between EAC and cancer is not consistent. [36] Remember that no cause is found in most cases.

The patient's medications should be reviewed with particular attention to and discontinuation of the drugs known to be associated with EAC. Recent additions to the patient's drug regimen should be eliminated, and the patient should be observed for signs of resolution.

In a case of EAC associated with hypereosinophilic syndrome, the eruption resolved after treatment with ketoconazole, dapsone, and trimethoprim-sulfamethoxazole. [5]

A case of EAC of infantile onset in the French literature documents dramatic improvement with interferon alpha therapy. [37]

Case reports have documented success in the treatment of EAC with drugs previously unreported to be useful for EAC. Note the following:

  • Hyaluronic acid: A 73-year-old man with an 11-week history of EAC that was associated with the onset of left knee osteoarthritis received injections of intra-articular hyaluronic acid that effected improvement of his osteoarthritis and resolution of his EAC. [32]
  • Calcipotriol: A case of EAC of 3 years' duration in a 73-year-old woman responded to calcipotriol after the patient did not respond to topical and systemic corticosteroids, antifungals, and psoralen with UV-A therapy. The eruption cleared completely after 3 months of treatment with calcipotriol. [38] One report also described EAC responding to combination calcipotriol and narrow-band UVB. [39]
  • Metronidazole: A 38-year-old man with a 2-year history of EAC for which an underlying cause could not be found and that failed to respond to systemic antibiotics (ie, ciprofloxacin, clarithromycin), antifungal agents (ie, itraconazole, terbinafine), and topical calcipotriol did respond to oral metronidazole. The drug had been given to treat papulopustular rosacea. His EAC was coincidentally found to resolve, as did his rosacea, after 1 month of therapy. No recurrence of EAC was noted after 1 year of follow-up. A possible causal relationship between rosacea and EAC was postulated in the report. [40]
  • Etanercept: A 57-year-old man with erythema annulare centrifugum, unsuccessfully treated previously with narrow-band UVB, topical steroids, and methotrexate, responded with complete resolution of his eruption after 4 weeks of therapy with etanercept at 25 mg SQ twice weekly. The erythema annulare centrifugum eruption recurred upon cessation of etanercept therapy and resolved again with resumption of therapy. [2]
  • Erythromycin: Eight patients with EAC in Kaohsiung Chang Gung Memorial Hospital (a tertiary referral medical center in Taiwan) were included in the study, All patients responded poorly to previous treatments, including topical steroids, oral antihistamines, and even systemic steroids. Oral erythromycin stearate at a daily dose of 1000 mg (250 mg 4 times a day) for 2 weeks was given to all patients. Three of the patients had recurrence of the disease and all lesions resolved after re-administration of erythromycin. These patients had more widespread lesions. It was concluded in the study that erythromycin can be an effective treatment option for EAC. [41]
Next:

Consultations

Consult a dermatologist for diagnosis and evaluation of the underlying cause of erythema annulare centrifugum (EAC). Consult an internal medicine specialist for evaluation of the underlying cause of EAC.

Previous
Next:

Complications

Unless erythema annulare centrifugum (EAC) is associated with an underlying disease, there are usually no complications.

Previous